Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Contractions with polynomial characteristic functions I. Geometric approach


Authors: Ciprian Foias and Jaydeb Sarkar
Journal: Trans. Amer. Math. Soc. 364 (2012), 4127-4153
MSC (2010): Primary 47A45, 47A20, 47A48, 47A56
DOI: https://doi.org/10.1090/S0002-9947-2012-05450-X
Published electronically: March 13, 2012
MathSciNet review: 2912448
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the completely nonunitary contractions on separable complex Hilbert spaces which have polynomial characteristic functions. These operators are precisely those which admit a matrix representation of the form

$\displaystyle T = \begin {bmatrix}S & * & *\\ 0 & N & *\\ 0& 0& C \end{bmatrix},$    

where $ S$ and $ C^*$ are unilateral shifts of arbitrary multiplicities and $ N$ is nilpotent. We prove that the dimension of ker$ S^*$ and the dimension of $ \mbox {ker}\,C$ are unitary invariants of $ T$ and that $ N$, up to a quasi-similarity, is uniquely determined by $ T$. Also, we give a complete classification of the subclass of those contractions for which their characteristic functions are monomials.

References [Enhancements On Off] (What's this?)

  • 1. B. Bagchi and G. Misra, Constant characteristic functions and homogeneous operators, J. Operator Theory 37 (1997), no. 1, 51-65. MR 98a:47009
  • 2. H. Bercovici, Operator theory and arithmetic in $ H^{\infty }$, Mathematical Surveys and Monographs, 26, American Mathematical Society, Providence, RI, 1988. MR 90e:47001
  • 3. D. N. Clark and G. Misra, On homogeneous contractions and unitary representations of SU$ (1,1)$, J. Operator Theory 30 (1993), no. 1, 109-122. MR 96h:47015
  • 4. M. J. Cowen and R. G. Douglas, Complex geometry and operator theory, Acta Math. 141 (1978), no. 3-4, 187-261. MR 80f:47012
  • 5. C. Foias and A. Frazho, The commutant lifting approach to interpolation problems, Operator Theory: Advances and Applications, 44. Birkhäuser Verlag, Basel, 1990. MR 92k:47033
  • 6. I. Gohberg, P. Lancaster and L. Rodman, Matrix polynomials, Academic Press, New York, 1982. MR 84c:15012
  • 7. I. C. Gohberg, S. Goldberg and M. Kaashoek, Basic classes of linear operators, Birkhäuser Verlag, Basel, 2003. MR 2005g:47001
  • 8. I. C. Gohberg and M. G. Kreĭn, Introduction to the theory of linear nonselfadjoint operators, Translated from the Russian by A. Feinstein. Translations of Mathematical Monographs, Vol. 18, American Mathematical Society, Providence, R.I., 1969. MR 0246142
  • 9. Béla Sz.-Nagy and Ciprian Foiaş, Harmonic analysis of operators on Hilbert space, Translated from the French and revised, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York; Akadémiai Kiadó, Budapest, 1970. MR 0275190
  • 10. S. Parrott, On a quotient norm and the Sz.-Nagy-Foias lifting theorem, J. Funct. Anal. 30 (1978), no. 3, 311-328. MR 81h:47006
  • 11. V. Peller, Hankel operators and their applications, Springer Monographs in Mathematics. Springer-Verlag, New York, 2003. MR 2004e:47040
  • 12. Joel David Pincus, Commutators and systems of singular integral equations. I, Acta Math. 121 (1968), 219–249. MR 0240680, https://doi.org/10.1007/BF02391914
  • 13. L. Rodman, An Introduction to Operator Polynomials, Operator Theory 38, Birkhäuser Verlag, Basel and Boston, 1989. MR 90k:47032
  • 14. Radu I. Teodorescu, Fonctions caractéristiques constantes, Acta Sci. Math. (Szeged) 38 (1976), no. 1-2, 183–185 (French). MR 0442721
  • 15. P.Y. Wu, Contractions with constant characteristic function are reflexive, J. London Math. Soc. (2) 29 (1984), no. 3, 533-544. MR 0754939

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 47A45, 47A20, 47A48, 47A56

Retrieve articles in all journals with MSC (2010): 47A45, 47A20, 47A48, 47A56


Additional Information

Ciprian Foias
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Jaydeb Sarkar
Affiliation: Department of Mathematics, The University of Texas at San Antonio, San Antonio, Texas 78249
Address at time of publication: Indian Statistical Institute, Stat-Math Unit, 8-th Mile, Mysore Road, RVCE Post, Bangalore 560059, Karnataka, India
Email: jay@isibang.ac.in, jaydeb@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2012-05450-X
Keywords: Characteristic function, model, weighted shifts, nilpotent operators, operator-valued polynomials
Received by editor(s): February 19, 2010
Received by editor(s) in revised form: August 16, 2010
Published electronically: March 13, 2012
Additional Notes: This research was partially supported by a grant from the National Science Foundation. Part of this research was done while the second author was at Texas A&M University, College Station
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society